Complications associated with primary and secondary perforation of the bladder following immediate instillations of epirubicin after transurethral resection of superficial urothelial tumours
- First Online:
- Cite this article as:
- Tyritzis, S.I., Stravodimos, K.G., Mihalakis, A. et al. Int Urol Nephrol (2009) 41: 865. doi:10.1007/s11255-009-9536-y
- 108 Downloads
Significant decreases in tumour recurrence rates of up to 50% are reported after one immediate postoperative instillation of chemotherapeutic drugs, such as epirubicin or mitomycin C. However, the extremely rare occurrence of complications related to perforation of the bladder can be detrimental. Perforation of the bladder seems to be iatrogenic (primary) or drug-induced (secondary).
Materials and methods
We present two cases of significant morbidity related to primary and secondary perforation of the bladder following two instillations of epirubicin.
The patient with the primary perforation was managed conservatively, while the second was subjected to immediate surgical exploration. The two patients were finally released in good condition.
Complications concerning a primary perforation of the bladder and instillation of chemotherapeutic drugs can be easily avoided by recognising the perforation intraoperatively. However, we postulate that a delayed perforation of the bladder might occur due to the cytotoxic effect to the bladder tissue of the instilled drugs.